What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 27, 8:11 AM MST, 1 hour 6 minutes earlier. Its key messages:
- An Arctic front will move southward through the area today.
- Strong and gusty north winds will accompany and follow the Arctic front, with temperatures falling rapidly in its wake.
- Accumulating snow, heaviest in the mountains, will occur through the daylight hours today before dissipating this evening from north to south.
- This cold snap will be short-lived, with temperatures starting to warm back up on Sunday.
Area forecast discussion, Dec 27, 8:11 AM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
811 AM MST Sat Dec 27 2025
.KEY MESSAGES...
- An Arctic front will move southward through the area today.
- Strong and gusty north winds will accompany and follow the
Arctic front, with temperatures falling rapidly in its wake.
- Accumulating snow, heaviest in the mountains, will occur through
the daylight hours today before dissipating this evening from
north to south.
- This cold snap will be short-lived, with temperatures starting
to warm back up on Sunday.
&&
.UPDATE...
The Pacific cold front has largely exited the region this morning,
just hanging on across portions of Southwest Montana. Snow has been
a bit more persistent along and behind this front, especially in the
Gallatin Valley. Given the favorable wind direction behind the front
for lingering snow in the Gallatin Valley (West to northwest), we
opted to issue a Winter Weather Advisory through 11 AM. Additional
snow amounts up to two inches or so are forecast over this
timeframe, particularly for areas on the southeast side of the
Gallatin Valley, including Bozeman. Snow gradually diminishes late
morning into early afternoon.
No changes were made elsewhere this morning. Significantly colder
temperatures continue to stream in from the north behind the
Canadian cold front. Temperatures across most areas will struggle to
rise much, if any today. Ongoing Cold Weather Advisories and
Extreme Cold Warnings are in good shape, with no changes made to
those at this time. -AM
&&
.DISCUSSION...
/Issued 425 AM MST Sat Dec 27 2025/
Longwave trough and attendant Pacific cold front were moving east
and over the Northern Rockies early this morning, with a surface
low emerging over the plains of North Central Montana and an
Arctic front pushing south from Alberta. As the morning progresses
the longwave trough axis and Pacific cold front will pivot east
and over Southwest through North Central Montana through 18-21z
all the while the aforementioned Arctic front surges south through
North Central, Central, and Southwest Montana through 07-11z,
11-16z, and 16-23z respectively. A period (2-4 hours) of moderate
to heavy snow will accompany the passage of the longwave trough
and Pacific front; with additional light to at times moderate snow
occurring along and after the Arctic front, especially in the
northerly upslope regions of Central and Southwest Montana,
through the late afternoon today/early evening hours tonight.
Surface high pressure rapidly building south along the Canadian
Rockies will help to drive pressure rises in excess of 10mb per 6hr
over much of North Central through Southwest Montana in wake of the
Arctic front, which will result in a 6-12hr period of strong and
gusty north winds. These northerly winds will be especially strong
in lee of the Island Ranges and in terrain gaps, with the potential
for surface wind gusts to approach 50kts in these locations.
Temperatures will fall rapidly in wake of the Arctic front, with
most of the plains of North Central and Central Montana seeing their
high temperatures occur prior to sunrise today. The aforementioned
strong north winds combined with temperatures plunging into the
single digits above/below zero across the plains and Island Ranges
of Central and North Central Montana will help to support wind chill
values ranging from -25 to nearly -40 degrees through the late
evening hours tonight or morning hours on Sunday. For this reason
Cold Weather Advisory's and Extreme Cold Warnings remain in place.
Further south across Southwest and the remainder of Central Montana
(i.e. south of the Island Ranges) temperatures will be slower to
cool thanks to the cold air interacting with the terrain of Central
Montana, but wind chills as low as -10 to -20 degrees will still
occur.
The prior mentioned surface high will continue to build south into
Montana through the overnight hours tonight as the longwave trough
digs towards the Upper Mississippi River Valley and ridging builds
into the Pacific Northwest. This surface high and the upper level
ridge building in over the Pacific Northwest will lead to clearing
skies across the Northern Rockies and relaxing surface winds, which
will support ideal conditions for radiational cooling through the
night tonight. Low temperatures across Southwest through North
Central Montana will fall to near zero to the teens below zero, with
the coldest temperatures occurring near the international border and
in cold prone areas that see appreciable snow over the next 12-18
hours.
The remainder of the forecast period see upper level ridging slowly
building east and over the Northern Rockies, with temperatures
moderating through the remainder of the weekend and early next week.
- Moldan
&&
.AVIATION...
27/12Z TAF Period
A series of cold fronts will moves across the Northern Rockies
through the day today, with initially gusty west winds pivoting
to the north. Temperatures will fall rapidly in wake of the
northward wind shift, with gusty conditions persisting some 6-12
hours after this shift. In addition to the winds a period of snow
will accompany each front, with reductions in VIS to generally
IFR/MVFR. Low CIGS of VLIFR/LIFR/IFR will occur over the plains of
Central and North Central Montana in wake of the northward wind
shift and persist through the afternoon hours before gradually
improving. Mountain obscuration will occur through 03-09z Sunday.
- Moldan
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 9 -5 24 18 / 50 10 0 0
CTB 0 -13 21 16 / 40 10 0 0
HLN 30 -1 22 11 / 60 20 0 0
BZN 29 0 21 4 / 80 20 0 0
WYS 30 -13 16 -5 / 90 30 0 0
DLN 27 2 22 6 / 50 10 0 0
HVR 9 -14 5 0 / 80 20 0 0
LWT 20 -6 20 10 / 50 10 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 PM MST this afternoon for Big
Belt, Bridger and Castle Mountains-East Glacier Park Region-
Gallatin and Madison County Mountains and Centennial Mountains-
Little Belt and Highwood Mountains-Northwest Beaverhead County-
Southern Rocky Mountain Front-Upper Blackfoot and MacDonald Pass.
Cold Weather Advisory until 5 AM MST Sunday for East Glacier
Park Region-Northern High Plains.
Extreme Cold Warning until 5 AM MST Sunday for Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty.
Cold Weather Advisory until 10 PM MST this evening for Cascade
County below 5000ft-Eastern Pondera and Eastern Teton-Judith
Basin County and Judith Gap-Little Belt and Highwood Mountains-
Southern High Plains-Southern Rocky Mountain Front-Western and
Central Chouteau County.
Extreme Cold Warning until 11 AM MST Sunday for Bears Paw
Mountains and Southern Blaine-Hill County-Northern Blaine County.
Cold Weather Advisory until 11 AM MST Sunday for Fergus County
below 4500ft-Snowy and Judith Mountains.
Winter Weather Advisory until 11 AM MST this morning for
Gallatin Valley.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Dec 27, 5:41 AM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
541 AM MST Sat Dec 27 2025
MTZ305-306-311-313-314-318-321-323>326-328-329-271400-
Hill County-Northern Blaine County-
Bears Paw Mountains and Southern Blaine-
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Snowy and Judith Mountains-Meagher County Valleys-
Canyon Ferry Area-Missouri Headwaters-Madison River Valley-
Gallatin Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Including the cities of Havre, Chinook, Zurich, Harlem, Hogeland,
Fort Belknap, Rocky Boy, Raynesford, Geyser, Stanford, Windham,
Benchland, Hobson, Moccasin, Hilger, Lewistown, Martinsdale,
Checkerboard, Ringling, White Sulphur Springs, Toston, Townsend,
Winston, Harrison, Three Forks, Willow Creek, Pony, Whitehall,
Cameron, Ennis, Jeffers, McAllister, Norris, Bozeman,
Gallatin Gateway, Bannack, Dillon, Glen, Waterloo,
and Monida Pass
541 AM MST Sat Dec 27 2025
...Gusty Winds and Reduced Visibility...
A Pacific cold front was moving east early this morning, with a
band of moderate to at times heavy snow accompany the front. While
snowfall accumulations are likely to remain below one inch
through sunrise this morning a period of reduced visibility, with
visibilities falling to as low as one mile, is likely to occur. In
addition to the reduced visibility a period of strong and gusty
winds of between 45 to 55 mph will occur.
Travelers should be prepared for changing conditions and allow
extra time to reach your destination.
Moldan
Local storm report, Dec 27, 5:44 AM MST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
544 AM MST Sat Dec 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM Non-Tstm Wnd Gst 2 E Inverness 48.55N 110.65W
12/27/2025 M56 MPH Hill MT Mesonet
Mesonet station MTINV Inverness (MT DOT).
&&
MoldanLocal storm report, Dec 27, 5:45 AM MST, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
545 AM MST Sat Dec 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM High Sust Winds 4 NNE Mcallister 45.50N 111.70W
12/27/2025 M39 MPH Madison MT Mesonet
Average sustained wind speed of 39 mph from
0315 to 0415 local time.
&&
MoldanSpecial weather statement, Dec 27, 7:07 AM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
707 AM MST Sat Dec 27 2025
MTZ325-326-271615-
Madison River Valley-Gallatin Valley-
Including the cities of Cameron, Ennis, Jeffers, McAllister,
Norris, Bozeman, and Gallatin Gateway
707 AM MST Sat Dec 27 2025
... Additional Mainly Light Snow This Morning...
A cold front continues to make slow progress across Southwest
Montana this morning. Bands of snow lingering along and behind
this front will result in additional snow to around an inch or so
at lower elevations through mid-morning. If driving this morning,
be prepared for reduced visibility and winter driving conditions.
Local storm report, Dec 27, 7:20 AM MST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
720 AM MST Sat Dec 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM Non-Tstm Wnd Gst 11 SSE Whitlash 48.75N 111.17W
12/27/2025 M59 MPH Liberty MT Mesonet
Mesonet station GW2412 Hill 2sw.
&&
AMLocal storm report, Dec 27, 9:17 AM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
917 AM MST Sat Dec 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM Snow 5 ESE Bozeman Hot Sprin 45.61N 111.10W
12/27/2025 M4.0 Inch Gallatin MT Trained Spotter
4 inches of snow since 5:30am.
&&
MPL